Thunderstorm Wind, Scotts Bluff
- When
- July 5, 6:05 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.870, -103.590
Area showers and thunderstorms across portions of Dawes and Scotts Bluff Counties produced winds in excess of 69 mph. The ASOS sensors at Scottsbluff and Chadron Airports measured wind gusts of 69 and 70 mph respectively.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Area showers and thunderstorms across portions of Dawes and Scotts Bluff Counties produced winds in excess of 69 mph. The ASOS sensors at Scottsbluff and Chadron Airports measured wind gusts of 69 and 70 mph respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 4:32 PM MST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
532 PM MDT Sun Jul 5 2020
.SHORT TERM...(This evening through Tuesday Night)
Issued at 215 PM MDT Sun Jul 5 2020
Storms beginning to pop this afternoon off the Laramie Range and
to the west. Some storms have already produced wind gusts to 50
mph with a very dry surface layer in place to the west of the
Laramie Range, where a Special Weather Statement is in place to
cover this threat. East of the Laramie Range, the front associated
with the shortwave passing to our north is now in the process of
dropping south over Niobrara and Converse Counties, picking up
the dryline that was located just east of the Laramie Range and
dragging it east with storms developing along the lines and ahead
of them. As both boundaries move south and east this afternoon and
evening, expect to see continued storm development. PWATS are
much higher as we pass to the north of the North Platte River
Basin, and with increased shear associated with the cold front,
looking for strong to severe weather possibilities across northern
Nio, Converse, Sioux and Dawes Counties. Here, hail, and strong
winds are the expected threats. To the south, across the northern
Front Range, moisture is available, but shear is lacking, so slow
moving storms with little organization are expected, much like
what we saw yesterday with a steering flow around 20 mph expected
- this means locally heavy rainfall is a possibility. To the west
of the Laramie Range, diurnal heating and a sliver of moisture
will allow storms to develop and build, but with a lack of
mositure available as a zonal mean flow has ushered in a dry
airmass from the west, dry lightning and gusty winds will be a
true concern. All that said, isolated to widely scattered storms
are still expected across the region today; storms will
transition over the WY/NE border by 5 PM. Storms will pass east
of the Panhandle by 9 PM.
Quiet overnight, with the possibility of fog development where any
heavy rain showers occur, but have left fog out of the forecast
for now pending shower development this afternoon and evening.
Monday will bring another chance for afternoon showers and
thunderstorms, under decreasing surface moisture availability, so
will see decreasing extent to the development. Gusty winds will be
the primary threat; however, as a shortwave passes through
southeast Wyoming and the western Nebraska Panhandle will see 0-6
km shear will increase substantially, though CAPE will also
decrease yet again as dry air and midlevel subsidence deepens
as an upper level ridge strengthens over the Front Range, pushing
further east and kicking the moisture plume further east as well.
Tuesday will see storms of a more isolated nature as the warming
and drying trend kicks off for the duration of the week. Highs
will top off in the 90s, even reaching 100 in the North Platte
River Basin. Fire weather conditions will be elevated to critical
each day, especially beginning Tuesday. See the Fire Weather
Discussion below for further details.
.LONG TERM...(Wednesday morning through Sunday)
Issued at 215 PM MDT Sun Jul 5 2020
Dominant high pressure and upper level ridge will stay firmly
entrenched over the 4 corners region of the southwest CONUS. This
will keep temperatures hot and dry conditions can be expected as
well. A few ripples along the 500mb level flow aloft are shown on
the GFS, EURO, and Canadian models. The minor shortwaves may help
with creating a few showers over the CWA for the extended period on
Thursday evening and then again on Saturday evening. Medium range
model guidance really showing an overall dry pattern for the
coverage area, which will create some very dry conditions to enhance
current drought outlook per U.S. Drought Monitor guidance for WY.
Wouldn't be surprised to see abnormally dry and moderate drought
conditions move south toward the WY state line this week. Further
support during the atmospheric ridging can be seen by looking at the
700mb temps. Continued surges of warm air advection show afternoon
readings of 18-22 degrees C, especially the Friday-Sunday timeframe.
This will create temperatures in the mid 90s to low 100s east of the
Laramie Range and the high plains of western Nebraska for the
extended period, with areas that include RWL and LAR near the 90
degree mark also. Our break from the heat and dry conditions could
come as early as next Tuesday, July 14th. Between Wednesday morning
and Tuesday of the next week, expect summer temperatures with very
little precipitation to stick around the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM MDT Sun Jul 5 2020
Wyoming TAFS...VFR at Rawlins and Laramie with thunderstorms in
the vicinity until 02Z. Wind gusts to 25 knots until 02Z, then to
25 knots after 15Z Monday.
VFR at Cheyenne, with occasional MVFR and gusts to 35 knots in
thunderstorms until 02Z.
Nebraska TAFS...VFR, with occasional MVFR and gusts to 40 knots in
thunderstorms until 03Z. Wind gusts to 20 knots at Chadron,
Alliance and Sidney after 15Z Monday.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Sun Jul 5 2020
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR FWZS 310 AND 311...
Elevated to critical fire weather conditions as a deep, dry air
mass transitions east. The ridge of high pressure, located west of
the Laramie Range, will become increasingly dry as it strengthens
under increasing subsidence. Daily afternoon dry storms are
possible with some residual surface moisture in place. Scattered
storms today; decreasing chances daily. Deteriorating conditions
with Haines 5/6 expected starting Tues and very low min RHs, in
the teens and single digits at times, with recoveries in the 30s
west of the Laramie Range beginning Wednesday morning. Winds will
be gusty at times, especially Tuesday and Thursday. A fire weather
watch is in effect for FWZs 310/311 Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ310.
NE...Fire Weather Watch from Tuesday morning through Tuesday evening
for NEZ311.
&&
SHORT TERM...AB
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...ABHazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Sun Jul 5 2020 NEZ003-019>021-054-055-096-WYZ105>108-115>119-061100- Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-South Sioux-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 458 AM MDT Sun Jul 5 2020 This hazardous weather outlook is for the southern and central Nebraska panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms are expected this afternoon into early this evening. A few thunderstorms will become strong to marginally severe, containing hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated to widely scattered thunderstorms are expected on Monday and Tuesday. Dry and hot weather is forecast after Tuesday through late next week. .Spotter information statement... Spotter activation is unlikely this afternoon and this evening. WYZ104-109>114-061100- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 458 AM MDT Sun Jul 5 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon. These thunderstorms will contain little if any rainfall, but may result in wind gusts up to 55 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101>103-061100- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- 458 AM MDT Sun Jul 5 2020 This hazardous weather outlook is for portions of the northern Nebraska panhandle and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected late this afternoon through this evening. Some of these thunderstorms may become severe and contain large hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms will become more isolated early in the week as drier air moves into the region. Mostly dry and hot conditions are expected mid to late week. .Spotter information statement... Spotter activation is unlikely this afternoon and this evening.
Special Weather Statement National Weather Service Cheyenne WY 540 PM MDT Sun Jul 5 2020 NEZ002-003-095-096-060030- Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE- 540 PM MDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE... SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 630 PM MDT... At 539 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southeast of Crawford to near Agate Bed National Monument. Movement was south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Box Butte, southwestern Dawes and east central Sioux Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4250 10313 4233 10377 4248 10376 4260 10335 TIME...MOT...LOC 2339Z 348DEG 7KT 4257 10334 4245 10373 Rubin
Special Weather Statement National Weather Service Cheyenne WY 553 PM MDT Sun Jul 5 2020 WYZ101-102-060045- Converse County Lower Elevations WY-Niobrara County WY- 553 PM MDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near Manning Ranch, or 23 miles west of Lusk, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Manning Ranch around 605 PM MDT. Lance Creek around 640 PM MDT. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Wyoming. LAT...LON 4277 10488 4292 10523 4324 10495 4298 10439 TIME...MOT...LOC 2352Z 221DEG 22KT 4289 10489 Rubin
Special Weather Statement National Weather Service Cheyenne WY 624 PM MDT Sun Jul 5 2020 NEZ002-095-060115- Dawes NE-North Sioux NE- 624 PM MDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND NORTHERN SIOUX COUNTIES UNTIL 715 PM MDT... At 624 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Fort Robinson Campground to near Harrison. Movement was southeast at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Fort Robinson Campground around 645 PM MDT. Crawford around 655 PM MDT. Other locations impacted by these storms include Fort Robinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4266 10320 4257 10375 4281 10394 4286 10352 TIME...MOT...LOC 0024Z 303DEG 12KT 4281 10349 4275 10386 Rubin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
07/05/2020 M69.00 MPH SCOTTS BLUFF NE ASOS
PEAK WIND 69 MPH REPORTED ON BFF ASOS.
&&
GCLAYCOMSpecial Weather Statement National Weather Service Cheyenne WY 648 PM MDT Sun Jul 5 2020 NEZ002-095-060130- Dawes NE-North Sioux NE- 648 PM MDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN SIOUX COUNTIES UNTIL 730 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near Montrose, or 30 miles south of Edgemont, moving northeast at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dawes and northern Sioux Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4274 10357 4283 10404 4300 10401 4300 10337 TIME...MOT...LOC 0048Z 218DEG 18KT 4287 10372 Rubin
Special Weather Statement National Weather Service Cheyenne WY 651 PM MDT Sun Jul 5 2020 NEZ002-060130- Dawes NE- 651 PM MDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES COUNTY UNTIL 730 PM MDT... At 650 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Rushville to 7 miles south of Red Cloud Campground. These storms were nearly stationary. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. These storms will remain over mainly rural areas of southeastern Dawes County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4259 10277 4253 10305 4264 10313 4270 10278 TIME...MOT...LOC 0050Z 101DEG 3KT 4268 10252 4259 10304 Rubin
The Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906495, 906494.